Vol. 17, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On a homotopy converse to the Lefschetz fixed point theorem

Robert F. Brown

Vol. 17 (1966), No. 3, 407–411
Abstract

Let α be a homotopy class of maps of X, a connected compact metric ANR, into itself and let Lα denote the Lefschetz number of α. A converse to the Lefschetz fixed point theorem is: if Lα = 0 then α contains a fixed point free map. The converse is true if X is a compact connected simply-connected topological n-manifold (Fadell) or if X is a compact connected topological n-manifold, with or without boundary, and α contains the identity map (Brown-Fadell). Let μ(α) denote the fixed point class invariant of α, then every map in α has at least μ(α) fixed points. The purpose of this paper is to generalize the preceding results by proving that if X is a compact connected topological n-manifold, n 3, with or without boundary, then there is a map in α which has exactly μ(α) fixed points. It follows that the converse to the Lefschetz theorem will hold whenever α contains a map all of whose fixed points are in a single fixed point class.

Mathematical Subject Classification
Primary: 54.85
Milestones
Received: 10 December 1964
Published: 1 June 1966
Authors
Robert F. Brown
Department of Mathematics
University of California, Los Angeles
Los Angeles CA 90095-1555
United States
http://www.math.ucla.edu/~rfb/